Category: 

What Are the Signs of an Allergic Reaction to Antihistamines?

Article Details
  • Written By: Allison Boelcke
  • Edited By: Bronwyn Harris
  • Last Modified Date: 16 September 2018
  • Copyright Protected:
    2003-2018
    Conjecture Corporation
  • Print this Article

An antihistamine is a type of medication that is primarily used in the treatment of allergies. Histamine is a chemical that occurs naturally in the body and causes allergy symptoms, such as watery eyes, runny nose, or itchy skin. Antihistamines treat the symptoms of allergies by preventing the body from releasing histamines. Although it is not common to have an allergic reaction to antihistamines, it is possible for a person to be allergic to the medication itself, or a dye or active ingredient in it.

There does not tend to be a specific test for a doctor to use to diagnose an allergic reaction to antihistamines. If an allergy to the medication is suspected, a doctor will typically physically examine the skin for common signs of an allergy. Since antihistamines are generally prescribed to treat allergy symptoms that are already present, if preexisting symptoms remain or worsen, a doctor may determine that the patient is allergic to the medication. Alternative medications, such as corticosteroids, may be recommended to treat the allergy symptoms instead.

Ad

One of the most common signs of an allergic reaction to antihistamines is the development or worsening of allergic skin conditions. Hives refers to a skin condition that causes a red rash over areas of the skin, and may also lead to itching or swelling. These symptoms are usually considered mild and not life-threatening; however, since they may indicate that antihistamines are not working properly due to an allergic reaction to the medication, it is typically recommended to seek medical attention to prevent more serious symptoms.

If the allergic reaction to antihistamines is severe, it may cause a group of symptoms collectively referred to as anaphylaxis. An anaphylaxis reaction can result in swelling of the face, tongue, and throat, making breathing extremely difficult. It can also cause abnormal heartbeat, nausea, vomiting, or loss of consciousness. When these serious symptoms are present, immediate medical attention is required to prevent a potentially fatal situation.

To treat a serious, life-threatening allergic reaction to antihistamines, a doctor may administer epinephrine. Epinephrine is an injectable medication that can treat the swelling of the throat that makes breathing difficult during a severe allergic reaction by relaxing the muscles in the throat to widen the airway. For less serious allergic reactions to antihistamines, a doctor may recommend a patient try a different brand of the medication in order to see if a patient is allergic to a particular food dye or active ingredient in a particular brand of antihistamines rather than the entire category of medication.

Ad

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email